Hail, Boone
- When
- June 6, 1:28 PM CST
- Where
- Boone County, Petersburg
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.850, -98.080
Trained spotter reported quarter size hail.
Storms produced a brief tornado into addition to numerous hail reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Storms produced a brief tornado into addition to numerous hail reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 6, 11:31 AM CST, 1 hour 57 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 1231 PM CDT Mon Jun 6 2022 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 400 AM CDT Mon Jun 6 2022 GOES water vapor imagery this morning features a progressive shortwave trough moving across the northern Great Plains, north of an MCS and associated MCV advecting across southeastern KS and northeast OK. At the surface locally, a stationary front continues to bisect the area with slight convergence along it, and a clearing in the cloud cover have been working to allow for rather dense fog formation over much of eastern Nebraska. Fog is expected to continue through 9 AM, largely affecting areas along and north of I-80. Over the course of the day, expected a broken field of cumulus with peaks of sunshine in between, as highs reach the mid-to-upper 70s. Chances for showers and a few rumbles of thunder are depicted in most guidance late this morning into the afternoon, with the showers being scattered in the morning and more isolated in the afternoon. Looking forward to Tuesday, better severe weather ingredients are expected to align in the general area as a vigorous zonal jet streak pushes eastward into the Great Plains. Elongated hodographs and higher shear values join moderately favorable mid-level lapse rates with continued moisture advection in the low levels to allow surface- based CAPE values to reach 800-1500 J/kg. The main initiating boundary looks to be a front extending ENE from a surface low located over southwest Nebraska around 4 PM Tuesday. CAM solutions indicate a number of discrete supercells the move southeast according to Bunker's right-mover vectors, however the generally straightline hodographs would indicate cell splitting would be likely with both sides being favored, leading to a messy grouping of cells with some moving eastward and others moving southeast. Nonetheless, the primary hazards are expected to be damaging wind and hail while any tornadic activity would be limited to west of the forecast area, or along any residual outflow boundary that a storm could ingest. By Wednesday, the area looks to get a break from the daily storm chances we've enjoyed lately with a pleasant day as highs reach the upper 70's while winds generally stay out of the northwest with a few gusts over 20 mph. Rain chances return Thursday as another mid- level shortwave triggers showers and storms that linger into the early afternoon Friday. Highs Thursday and Friday are expected to continue to be in the mid-to-upper 70s, which is cooler than the 81 degrees that serves as the average high for this time of year. The cooler trend should come to an end Saturday and Sunday as wade farther into the 80s thanks to ridging in the mid and upper- levels. While the bump in temperatures is certainly a downgrade from the much more comfortable 70's we've enjoyed, it may be short-lived as another trough begins to dig into the western CONUS and tries to push into the general area early next week. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1228 PM CDT Mon Jun 6 2022 Pesky morning clouds are finally scattering and lifting to VFR. May still be brief periods of MVFR early this afternoon. Watching an area of SHRA that may impact OFK this afternoon but should remain VFR in rain. This same area could build toward LNK by 22Z or so, but have not included in TAF at this time. Expect an area of reduced cig/vis to develop at OFK after 06Z, with some development at OMA/LNK as well. Where ceilings develop, expect IFR or lower, and could build down to fog similar to last night. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Petersen AVIATION...Barjenbruch
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 1210 PM CDT Mon Jun 6 2022 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-070715- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 1210 PM CDT Mon Jun 6 2022 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...This Afternoon and Tonight Scattered thunderstorm development is possible this afternoon. One or two of these storms may become strong enough to produce hail up to the size of quarters and isolated wind gusts to 60 mph. While overall severe potential is marginal, the best chance for a severe storm appears to be west of a line from Norfolk to Lincoln. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorm chances are expected Tuesday, Thursday, and Friday. At this time the best chance for severe storms appears to be Tuesday and Thursday. On both Tuesday and Thursday, that severe storm potential currently appears to be greatest to the west of a Norfolk to Falls City line. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1045 AM CDT Mon Jun 6 2022
IAZ056-061615-
Shelby IA-
1045 AM CDT Mon Jun 6 2022
...A strong thunderstorm will impact portions of central Shelby
County through 1115 AM CDT...
At 1044 AM CDT, Doppler radar was tracking a strong thunderstorm near
Panama, or 6 miles northwest of Harlan, moving southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Harlan, Earling, Panama, Westphalia, Kirkman and Nishna Bend
Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seek shelter inside a building.
&&
LAT...LON 4168 9551 4179 9546 4172 9511 4153 9529
TIME...MOT...LOC 1544Z 302DEG 21KT 4172 9542
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BLBThe Omaha radar (KOAX), 154 km away, was scanning. The volume nearest the first event began at 19:29 UTC.
10 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Trained spotter reported quarter size hail.
Trained spotter reported significant tree and crop damage from golf ball sized hail.
Trained spotter reported watching a tornado quickly develop, damaging a center pivot irrigation system.
Law enforcement reported golf ball size hail which shattered a police vehicle windshield and a side window.
Trained spotter reported 1.25 inch hail.
Public reported 1.75 inch hail.
Law enforcement reported hail up to 1.5 inches in diameter and 50 to 60 mph winds.
Law enforcement reported 1.5 inch diameter hail and estimated winds between 50 to 60 mph.
Public reported 2.5 inch hail.
Trained spotter reported 1.5 inch hail.
Law enforcement reported 2 inch hail accompanied by strong wind.
Public reported an overturned center pivot.
Public reported 1.5 inch hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyThe tornado archive for Nebraska, 2022Warnings in Nebraska, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035041, 1035042, 1035043, 1035044, 1035051, 1035045, 1035046, 1035047, 1035053, 1035052, 1035048, 1035049, 1035050.